Alert archive / Arizona / Wind Advisories in 2013

Wind Advisory 14, NWS Las Vegas, NV

March 22, 2013Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 22, 2013, 9:04 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Mar 23, 2013, 4:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2013, 9:04 PM MST (04:04 UTC)
In effect from
Mar 23, 2013, 4:00 AM MST
Expired
Mar 23, 2013, 3:00 PM MST
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4889 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WWUS75 KVEF 230404
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
904 PM PDT FRI MAR 22 2013

.NORTH WINDS WILL INCREASE OVERNIGHT DOWN THE COLORADO RIVER
VALLEY AND BECOME STRONG SATURDAY MORNING...ESPECIALLY FROM
LAUGHLIN AND BULLHEAD CITY TO NEEDLES.

AZZ002-036-CAZ527-NVZ021-231400-
/O.NEW.KVEF.WI.Y.0014.130323T1400Z-130323T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
904 PM PDT FRI MAR 22 2013 /904 PM MST FRI MAR 22 2013/

...WIND ADVISORY IN EFFECT FROM 7 AM PDT /7 AM MST/ TO 3 PM PDT
/3 PM MST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE COLORADO RIVER VALLEY FROM LAKE MOHAVE TO LAKE
HAVASU...WHICH IS IN EFFECT FROM 7 AM TO 3 PM SATURDAY.

* WINDS: NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: WIND SPEED WILL INCREASE EARLY SATURDAY MORNING THEN
  PEAK AROUND NOON AND GRADUALLY DECREASE DURING THE AFTERNOON.

* LOCATIONS: LAUGHLIN...BULLHEAD CITY AND NEEDLES ARE EXPECTED TO
  SEE THE STRONGEST WINDS. LAKE MOHAVE AND LAKE HAVASU CAN EXPECT
  SUSTAINED WINDS OF 20 TO 30 MPH. LAKE MEAD CAN EXPECT SUSTAINED
  WINDS OF 15 TO 25 MPH.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUSTAINED WINDS IN EXCESS
  OF 25 MPH MAY CREATE DANGEROUS BOATING CONDITIONS ON AREA LAKES
  DURING THE ADVISORY PERIOD. THESE WINDS MAY GENERATE LARGE WAVES
  WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS AND OTHER LOOSE OR LIGHTWEIGHT
OUTDOOR OBJECTS. MOTORISTS...ESPECIALLY WITH HIGH PROFILE
VEHICLES...WILL NEED TO DRIVE WITH ADDED CAUTION DUE TO THE
STRONG CROSS WINDS.

OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS
UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE
LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN
PROTECTED COVES AND INLETS.

&&

$$

JA
3 follow-up statements
713 
WWUS75 KVEF 230923
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 AM PDT SAT MAR 23 2013

.NORTH WINDS WILL CONTINUE TO INCREASE DOWN THE COLORADO RIVER
VALLEY AND BECOME STRONG THIS MORNING...ESPECIALLY FROM LAUGHLIN
AND BULLHEAD CITY TO NEEDLES.

AZZ002-036-CAZ527-NVZ021-231800-
/O.EXT.KVEF.WI.Y.0014.130323T1100Z-130323T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
223 AM PDT SAT MAR 23 2013 /223 AM MST SAT MAR 23 2013/

...WIND ADVISORY NOW IN EFFECT AND CONTINUES UNTIL 3 PM PDT /3 PM
MST/ THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT AND CONTINUES UNTIL 3 PM PDT
/3 PM MST/ THIS AFTERNOON FOR THE LAKE MEAD NATIONAL RECREATION
AREA...LAKE HAVASU AND FORT MOHAVE AND THE COLORADO RIVER OF
EASTERN SAN BERNARDINO COUNTY.

* WINDS: NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: WIND SPEEDS WILL CONTINUE TO INCREASE EARLY THIS
  MORNING...PEAK IN THE LATE MORNING AND EARLY AFTERNOON HOURS...GRADUALLY
  DECREASE DURING THE LATE AFTERNOON.

* LOCATIONS: LAUGHLIN...BULLHEAD CITY AND NEEDLES ARE EXPECTED 
  TO SEE THE STRONGEST WINDS. LAKE MOHAVE AND LAKE HAVASU CAN 
  EXPECT SUSTAINED WINDS OF 20 TO 30 MPH. LAKE MEAD CAN EXPECT 
  SUSTAINED WINDS OF 15 TO 25 MPH.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUSTAINED WINDS IN 
  EXCESS OF 25 MPH MAY CREATE DANGEROUS BOATING CONDITIONS ON 
  AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS MAY 
  GENERATE LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL 
  CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS AND OTHER LOOSE OR LIGHTWEIGHT
OUTDOOR OBJECTS. MOTORISTS...ESPECIALLY WITH HIGH PROFILE
VEHICLES...WILL NEED TO DRIVE WITH ADDED CAUTION DUE TO THE STRONG
CROSS WINDS.

OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL
THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE
OPEN WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND
INLETS.

&&

$$

PIERCE
524 
WWUS75 KVEF 231541
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 AM PDT SAT MAR 23 2013

.STRONG NORTH WINDS WILL AFFECT THE COLORADO RIVER VALLEY THROUGH
THIS AFTERNOON...ESPECIALLY FROM LAUGHLIN AND BULLHEAD CITY TO
NEEDLES.

AZZ002-036-CAZ527-NVZ021-232200-
/O.CON.KVEF.WI.Y.0014.000000T0000Z-130323T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
841 AM PDT SAT MAR 23 2013 /841 AM MST SAT MAR 23 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT /3 PM MST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FOR THE LAKE MEAD NATIONAL
RECREATION AREA AND THE COLORADO RIVER VALLEY UNTIL 3 PM THIS
AFTERNOON.

* WINDS: NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. AT 820 AM...A
  SPOTTER IN FORT MOHAVE REPORTED WINDS GUSTING TO 47 MPH.

* TIMING: WINDS WILL PEAK IN THE LATE MORNING AND EARLY AFTERNOON
  HOURS...GRADUALLY DECREASE DURING THE LATE AFTERNOON.

* LOCATIONS: NEEDLES...HOOVER DAM...LAUGHLIN...BULLHEAD CITY...
  MOHAVE VALLEY...LAKE HAVASU...DESERT HILLS...TOPOCK 

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUSTAINED WINDS IN 
  EXCESS OF 25 MPH MAY CREATE DANGEROUS BOATING CONDITIONS ON 
  AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS MAY 
  GENERATE LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS AND OTHER LOOSE OR LIGHTWEIGHT
OUTDOOR OBJECTS. MOTORISTS...ESPECIALLY WITH HIGH PROFILE
VEHICLES...WILL NEED TO DRIVE WITH ADDED CAUTION DUE TO THE STRONG
CROSS WINDS.

OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL
THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE
OPEN WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND
INLETS.

&&

$$

MORGAN
230 
WWUS75 KVEF 232133
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT SAT MAR 23 2013

AZZ002-036-CAZ527-NVZ021-232245-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-130323T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
233 PM PDT SAT MAR 23 2013 /233 PM MST SAT MAR 23 2013/

...WIND ADVISORY WILL EXPIRE AT 3 PM PDT /3 PM MST/ THIS
AFTERNOON...

THE WIND ADVISORY FOR THE LAKE MEAD NATIONAL RECREATION AREA AND
THE COLORADO RIVER VALLEY WILL EXPIRE AT 3 PM THIS AFTERNOON.

NORTH WINDS WERE BEGINNING TO SUBSIDE SLIGHTLY THIS AFTERNOON.
ALTHOUGH GUSTS OF 30 TO 35 MPH WILL PERSIST UNTIL
SUNSET...WIDESPREAD GUSTS OF 40 MPH OR MORE ARE NO LONGER
EXPECTED. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

MORGAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 22, 3:00 PM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Mar 22, 3:00 PM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI MAR 22 2013

.SYNOPSIS...LOCALLY GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED AT
TIMES ACROSS THE AREA THROUGH THE WEEKEND. ALTHOUGH BELOW NORMAL
TEMPERATURES ARE EXPECTED SATURDAY THROUGH MONDAY...READINGS WILL
REBOUND TO ABOVE NORMAL BY THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL
RIDGE BUILDS INTO THE SOUTHWEST.
&&

.SHORT TERM...SATELLITE LOOP SHOWED CLEAR SKIES AREAWIDE EARLY THIS
AFTERNOON. SURFACE OBS SHOWED BREEZY NORTH WINDS...EXTREMELY LOW
DEWPOINTS...AND TEMPERATURES GENERALLY CLOSE TO NORMAL. THE MAIN
CONCERN FOR THE SHORT TERM WILL BE WINDS. GUSTY NORTH WINDS WILL BE
FOCUSED DOWN THE COLORADO RIVER VALLEY OVER THE WEEKEND...WITH LAKE
WIND ADVISORY CONDITIONS POSSIBLE MAINLY ON SATURDAY. BREEZY NORTH
WINDS WILL ALSO OCCUR ELSEWHERE...BUT THE STRONGEST WINDS WILL
LIKELY BE DOWN THE RIVER. TEMPERATURES WILL BE UNSEASONABLY CHILLY
ON SATURDAY...WITH SOMEWHAT OF A WARMING TREND SUNDAY AND
MONDAY...BUT NOT ENOUGH TO GET TEMPERATURES BACK TO LATE MARCH
NORMALS. NO PRECIPITATION IS EXPECTED THROUGH MONDAY...AND CLOUD
COVER WILL BE LIMITED TO PERIODS OF HIGH CLOUDS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...THE AXIS OF A RIDGE OF
HIGH PRESSURE WILL BE MOVING EAST ACROSS THE FORECAST AREA AT THE
BEGINNING OF THE LONG TERM. MODELS HAVE BEGUN TO COME INTO BETTER
AGREEMENT ON A POTENTIALLY DEEP LOW PRESSURE SYSTEM THAT MAY IMPACT
THE REGION BY LATE NEXT WEEK. THIS WILL RESULT IN FLOW WILL
GRADUALLY BACKING TO THE SOUTHWEST TUESDAY THROUGH THURSDAY. DURING
THIS PERIOD ABOVE NORMAL TEMPERATURES AND OCCASIONAL HIGH CLOUDS ARE
EXPECTED ACROSS THE AREA. SOUTHWEST SURFACE WINDS WILL LIKELY
INCREASE EACH DAY ACROSS THE DESERT REGIONS SUCH AS WESTERN SAN
BERNARDINO COUNTY. THERE IS A CHANCE OF A COUPLE SHORTWAVES EJECTING
OUT AHEAD OF THIS SYSTEM...BUT AT THIS TIME HAVE KEPT THE FORECAST
DRY THROUGH THURSDAY NIGHT. AS BETTER DYNAMICS APPROACH THE REGION
FRIDAY THE CHANCES OF PRECIPITATION WILL INCREASE. HARD TO SAY AT
THIS POINT WHERE THE BEST PRECIPITATION POTENTIAL WILL BE OUTSIDE OF
THE SOUTHERN SIERRA...BUT HAVE INCREASED POPS AREAWIDE THROUGH THE
END OF THE LONG TERM PERIOD. AS IS USUAL WITH THIS TYPE OF
SYSTEM...SOUTHWEST WINDS ARE LIKELY TO BECOME BREEZY TO WINDY BY
LATE THURSDAY THROUGH FRIDAY. TOOK A BROAD-BRUSHED APPROACH TO THE
FORECAST WITH THIS PACKAGE DUE TO THE LIMITED RUN-TO-RUN MODEL
CONTINUITY.
&&

.AVIATION...FOR MCCARRAN...A WIDE VARIETY OF WINDS HAVE BEEN NOTED
AT KLAS THROUGHOUT THE DAY...AND WILL LIKELY CONTINUE INTO THIS
EVENING. MODELS CONTINUE TO SUGGEST THAT NORTHEAST WINDS WILL
DOMINATE THE VALLEY THROUGH ABOUT MIDNIGHT BEFORE SHIFTING TO THE
NORTHEAST. BASED ON TODAYS OBSERVATIONS...CANNOT RULE OUT THE
POSSIBILITY OF A SWITCH TO SOUTHWESTERLY DRAINAGE WINDS OVERNIGHT IF
THE NORTHERLY WINDS WEAKEN. NORTHEAST WINDS ARE EXPECTED SATURDAY
WITH GUSTY CONDITIONS POSSIBLE SATURDAY MORNING. MAINLY CLEAR SKIES
ARE EXPECTED OVER THE NEXT 24 HRS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...10-20KT WINDS FAVORING A NORTHERLY DIRECTION WILL
CONTINUE OVER MOST AREAS INTO THIS EVENING. WINDS ARE EXPECTED TO
DECREASE OVERNIGHT...EXCEPT DOWN THE COLORADO RIVER VALLEY...WHERE
WINDS ARE EXPECTED TO INCREASE AFTER MIDNIGHT. WINDS OF 20-25 KTS
WITH GUSTS TO 30-35 KTS ARE EXPECTED DOWN THE RIVER VALLEY SATURDAY
MORNING...BEGINNING TO DECREASE DURING THE AFTERNOON. SKIES WILL BE
GENERALLY CLEAR DURING THE PERIOD...WITH SOME HIGH CLOUDS
APPROACHING THE REGION BY SATURDAY AFTERNOON/EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Mar 22, 3:10 AM MST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT FRI MAR 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
310 AM PDT FRI MAR 22 2013 /310 AM MST FRI MAR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. LOCALLY GUSTY NORTH
WINDS CAN BE EXPECTED...PARTICULARLY DOWN THE COLORADO RIVER THIS
MORNING AND IN ESMERALDA AND CENTRAL NYE COUNTIES THIS AFTERNOON.
GUSTS AROUND 35 MPH ARE POSSIBLE AT TIMES IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. LOCALLY GUSTY
NORTH WINDS WILL PERSIST SATURDAY INTO SUNDAY. WIND GUSTS
APPROACHING 40 MPH ARE POSSIBLE DOWN THE COLORADO RIVER VALLEY
BETWEEN LAUGHLIN/BULLHEAD CITY AND NEEDLES LATE SATURDAY MORNING
INTO EARLY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Arizona, 2013Wind Advisories in California, 2013Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.